Alert archive / Washington / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 39, NWS Spokane, WA

September 15, 2013Lincoln County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Sep 15, 2013, 9:22 PM PDT for Lincoln County, Washington. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2013, 9:22 PM PDT (04:22 UTC)
Expired
Sep 15, 2013, 9:45 PM PDT
In force
23 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

County Lincoln County, WA

The radar

The Spokane radar (KOTX), 47 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 4.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2013-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2013-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
2851 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

828 
WUUS56 KOTX 160422
SVROTX
WAC043-160445-
/O.NEW.KOTX.SV.W.0039.130916T0422Z-130916T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
922 PM PDT SUN SEP 15 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN EAST CENTRAL WASHINGTON...

* UNTIL 945 PM PDT

* AT 913 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS CAPABLE OF WINDS BETWEEN 55 AND 70 MPH.  
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS WITH REPORTS OF 
DOWNED TREES.  THIS STORM WAS LOCATED 6 MILES NORTH OF   
MONDOVI...OR 29 MILES NORTHWEST OF CHENEY...AND MOVING NORTH AT 90   
MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  COFFEEPOT LAKE...LITTLE FALLS DAM...ELEANOR...GRAVELLES...WAUKON...
  BLUESTEM...TELFORD...GOVAN...BAGDAD JUNCTION...SHERMAN...ROCKLYN...
  MONDOVI...WILBUR...REARDAN...LINCOLN...HARRINGTON...EDWALL...
  CRESTON AND ALMIRA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4787 11846 4783 11840 4786 11834 4785 11812
      4780 11808 4779 11805 4784 11799 4782 11794
      4784 11792 4782 11782 4738 11783 4744 11896
      4789 11896
TIME...MOT...LOC 0420Z 184DEG 77KT 4791 11804

$$
SB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 4:20 PM PDT, 5 hours 2 minutes earlier.

Area forecast discussion, Sep 15, 4:20 PM PDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
420 PM PDT Sun Sep 15 2013

.SYNOPSIS...
Widespread showers and thunderstorms will occur over the Pacific
Northwest tonight as a vigorous cold front moves through the
region. Locally heavy rain and gusty winds will be possible this
evening over much of central and eastern Washington. The cold
front will bring an end to the record breaking heat. By Monday,
afternoon temperatures will fall into the 70s. Cooler and
occasionally showery weather is expected to persist through much
of the week.

&&

.DISCUSSION...
Tonight: Clusters of showers and thunderstorms are expected to
traverse the Inland Northwest tonight. We have talked extensively
the last few days about the phasing of two low pressure systems
along the coast and the negatively tilted 500mb trough progged to
move over the region tonight. As of 2PM, thunderstorms were
organizing over Oregon over the high terrain around Burns and also
in the vicinity of a deepening surface low near Pendleton. Surface
based instability (CAPE of 800-1100J/KG per RUC analysis) will
fuel rapid development of storms over Oregon late this afternoon.
Dewpoints around Tri-Cities and Pendleton are in the low to mid
50s. Oregon and south central Washington look to have a good shot
of strong to severe thunderstorms capable of damaging wind and
hail. Further north (central and northeast Washington), the
environment appears to be marginal for sustaining strong
convection. A persistent east wind the last few days has generated
a relatively dry boundary layer. Dewpoints from Sandpoint to
Spokane to Pullman to Wenatchee are generally in the upper 40s.
LAPS and RUC analysis shows very little surface based instability
which may end up being detrimental to sustaining strong storms
this evening. We will monitor the situation closely. As the
surface low near Pendleton kicks northward this evening it is
possible that low level moisture will traverse along with the low
and fuel strong storms along the way. There may also be enough
shear and mid-level instability with the vigorous, negatively
tilted trough to maintain storm organization into Wenatchee, Moses
Lake, Pullman and Spokane.

A Flash Flood Watch remains in effect for the burn scar areas
around Wenatchee, Chelan and Leavenworth through 11 PM. Tonight's
system is probably not as favorable for flash flooding as others
we have seen this summer. Tonight's system will be more
progressive and mid-level flow should be strong enough to produce
storm motion of 20-30mph. Yet, with the high mid-level moisture
content of the atmosphere and strong forcing, it is possible that
the burn scars could experience a couple rounds of heavy rain this
evening. Certainly worth heightening awareness of these vulnerable
areas with a watch.

Monday: The cold front will be into western Montana by daybreak on
Monday. Morning showers will linger over northeast Washington and
the Idaho Panhandle under the cold core. Strong mid-level dry
advection should bring a more stable air mass to the Idaho
Panhandle during the afternoon hours and we should see a general
decrease in shower activity through the day. Scattered showers and
thunderstorms will be slower to move out of northeast and north
central Washington around Colville and Republic where mid level
moisture will be slower to evacuate. Fall will arrive behind the
cold front. High temperatures will be much more typical of mid
September on Monday with 70s the rule for most of the Inland
Northwest. /GKoch

Monday night through Thursday morning...The brief break in the
weather early in the week will give way to another trough that
will bring showers and thunderstorms to the Inland Northwest. The
trough will move from southwest to northeast, perhaps lifting
northward a little further east than the current system. As a
result, precipitation chances ramp up during the afternoon on
Tuesday and continue into Wednesday night. The western Columbia
Basin into the Waterville Plateau may miss out on a lot of the
precipitation given the track of the storm. However, if the track
is further to the west then chances for precipitation will
increase. The moisture associated with this system will not be as
great as what we will experience this evening/tonight, but PW
values are going to be about 120 to 140 percent of normal, so some
localized heavier rainfall is possible, especially over far
eastern Washington into the Idaho panhandle. Chances for
precipitation will continue over the eastern higher terrain on
Wednesday with the trough not completely out of the region. But
the clouds and rainfall should clear out by Thursday morning.
Temperatures will be cool for mid- September, with Tuesday and
Wednesday afternoon topping out a few degrees below normal.

A quiet day is in store for Thursday, although it will be a
chilly when you wake up. A transient shortwave ridge will
traverse eastern Washington and the Idaho panhandle. A nice
rebound in temperatures will occur Thursday afternoon, with
readings topping out a few degrees above normal. ty

Thursday Night through Sunday: The short lived ridge will exit to
the east allowing another trough of low pressure to influence the
region. The trough and associated cold front will bring lower
temperatures and another good chance for widespread precipitation
across the region. Friday will bring the warmest and nicest day
of the period with strong SW flow ahead of the frontal system that
will push temperatures a handful of degrees above normal. Winds on
Friday will also be mostly terrain driven and remain light.

Friday afternoon is when the system will reach the Cascades
bringing increased precipitation chances. Overnight Friday into
Saturday the remainder of the region will stand the best chance
for precipitation. For right now the areas that will receive the
most rainfall from the system will be the Cascades along with the
NE Washington and ID Panhandle Mountains. The Basin currently
still remains questionable as models are wanting to shadow this
area. I went ahead and added slight chance of thunder for Saturday
based on weak CAPE values and due to the passage of the low center
over the region during this time frame.

Winds will be on the rise once  again with the passage of the
front and then also with post frontal winds. Strongest winds look
to be on Saturday afternoon and evening. This system will likely
have some similarities with the system passing today and tomorrow.
Temperatures with the frontal passage will dip back below normal
remaining in the 60s and low 70s for most over the weekend.

Models then hint at another flat ridge after the trough exits to
the east which would bring lower chances for precipitation before
another system takes aim at the region for next week. /Fliehman

&&

.AVIATION...
00Z TAFS: A vigorous cold front will produce showers and
thunderstorms from late this afternoon through Monday morning. Gusty
outflow winds and brief heavy rains will accompany the strongest
cells this evening. There is a chance for a ragged stratus deck
Monday morning behind the cold front at Spokane and Coeur D'Alene,
especially if rains are widespread enough to moisten the boundary
layer. Isolated showers and thunderstorms will redevelop in the
post-frontal air mass Monday afternoon, but should be confined to
the higher elevations north and east of the basin. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        60  73  52  70  47  68 /  70  30  10  40  60  10
Coeur d'Alene  60  70  51  69  47  66 /  70  40  10  50  60  20
Pullman        58  72  46  69  41  68 /  60  20  10  50  50  10
Lewiston       64  81  57  75  52  73 /  60  10  10  40  50  10
Colville       61  73  49  72  46  70 /  80  70  20  60  50  40
Sandpoint      59  68  47  68  43  63 /  60  60  20  50  90  40
Kellogg        58  69  49  68  45  62 /  60  60  10  60  90  30
Moses Lake     62  77  52  74  48  74 /  70  10  10  20  10  10
Wenatchee      61  73  56  72  52  72 /  70  10  10  20  10  10
Omak           62  76  52  74  48  73 /  70  30  10  20  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch until 11 PM PDT this evening for East Slopes
     Northern Cascades-Wenatchee Area.

&&
Hazardous weather outlook, Sep 15, 5:50 AM PDT, 15 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
550 AM PDT SUN SEP 15 2013

IDZ001>004-026-027-WAZ036>038-043-161300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
550 AM PDT SUN SEP 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY EVENING AND
NIGHT...MAINLY AFTER 8 PM. A FEW STORMS COULD BE STRONG BRINGING
THE POTENTIAL FOR ABUNDANT LIGHTNING...HEAVY RAINFALL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ031>035-041-042-044-161300-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-WATERVILLE PLATEAU-
550 AM PDT SUN SEP 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON
AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO SOUTHERN
WASHINGTON BETWEEN 4 PM AND 8 PM. A FEW STORMS COULD BE STRONG
BRINGING THE POTENTIAL FOR HEAVY RAINFALL...DAMAGING WINDS...SMALL
TO MODERATE HAIL...AND ABUNDANT LIGHTNING STRIKES. RUNOFF FROM LOCALLY
HEAVY RAINFALL COULD LEAD TO FLASH FLOODING OR DEBRIS FLOWS ACROSS
BURN SCARS IN THE CASCADES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 15, 6:48 PM PDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
648 PM PDT SUN SEP 15 2013

WAZ034-035-160230-
GRANT WA-ADAMS WA-
648 PM PDT SUN SEP 15 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN GRANT COUNTY IN CENTRAL WASHINGTON
  SOUTHWESTERN ADAMS COUNTY IN EAST CENTRAL WASHINGTON

UNTIL 730 PM PDT

AT 643 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES SOUTH OF
ROYAL CITY TO 25 MILES SOUTHWEST OF OTHELLO...AND MOVING NORTHEAST
AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS 40 TO 50 MPH ARE
POSSIBLE WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   OTHELLO...
   ROYAL CITY...
   WARDEN...

LAT...LON 4664 11970 4700 11961 4708 11881 4675 11894
      4673 11911 4673 11935 4668 11937 4667 11943
      4672 11951 4665 11960 4663 11964
TIME...MOT...LOC 0146Z 203DEG 32KT 4667 11967 4661 11942
          4637 11931

TY
Local storm report, Sep 15, 7:58 PM PDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
758 PM PDT SUN SEP 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     OTHELLO                 46.82N 119.17W
09/15/2013                   ADAMS              WA   TRAINED SPOTTER

            PORTABLE SHELTER BLOWN 50 TO 60 FT. VISIBILITY REDUCED TO
            LESS THAN A QUARTER MILE IN BLOWING DUST.

0730 PM     TSTM WND GST     WARDEN                  46.97N 119.05W
09/15/2013  M58.00 MPH       GRANT              WA   TRAINED SPOTTER

            VISIBILITY REDUCED TO 50 FT IN BLOWING DUST

&&

EKELCH
Local storm report, Sep 15, 8:11 PM PDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
811 PM PDT SUN SEP 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND GST     22 SW RITZVILLE         46.90N 118.71W
09/15/2013  M50.00 MPH       ADAMS              WA   TRAINED SPOTTER

            VISIBILITY REDUCED TO ZERO IN BLOWING DUST.

&&

EKELCH
Local storm report, Sep 15, 9:14 PM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
914 PM PDT SUN SEP 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     3 N AIRWAY HEIGHTS      47.69N 117.58W
09/15/2013  M0 MPH           SPOKANE            WA   OFFICIAL NWS OBS

            60 MPH WIND GUST AT NWS OFFICE.

&&
Local storm report, Sep 15, 9:17 PM PDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
917 PM PDT SUN SEP 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     OTHELLO                 46.82N 119.17W
09/15/2013                   ADAMS              WA   TRAINED SPOTTER

            PORTABLE SHELTER BLOWN 50 TO 60 FT. VISIBILITY REDUCED TO
            LESS THAN A QUARTER MILE IN BLOWING DUST.

0730 PM     TSTM WND GST     WARDEN                  46.97N 119.05W
09/15/2013  M58.00 MPH       GRANT              WA   TRAINED SPOTTER

            VISIBILITY REDUCED TO 50 FT IN BLOWING DUST

0739 PM     TSTM WND DMG     WARDEN                  46.97N 119.05W
09/15/2013                   GRANT              WA   TRAINED SPOTTER

            TREES DOWN AND POWER OUT. MEASURED WINDS SUSTAINED OF 30
            TO 35 MPH WITH GUSTS TO 58 MPH. DIAMETER OF TREES UNKNOWN
            AT THIS TIME.

0743 PM     TSTM WND GST     22 SW RITZVILLE         46.90N 118.71W
09/15/2013  M50.00 MPH       ADAMS              WA   TRAINED SPOTTER

            VISIBILITY REDUCED TO ZERO IN BLOWING DUST.

0910 PM     TSTM WND GST     3 N AIRWAY HEIGHTS      47.69N 117.58W
09/15/2013  M60.00 MPH       SPOKANE            WA   OFFICIAL NWS OBS

            60 MPH WIND GUST AT NWS OFFICE.

&&

SBODNAR
Local storm report, Sep 15, 9:19 PM PDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
919 PM PDT SUN SEP 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     3 N AIRWAY HEIGHTS      47.69N 117.58W
09/15/2013  M60.00 MPH       SPOKANE            WA   OFFICIAL NWS OBS

            60 MPH WIND GUST AT NWS OFFICE.

&&

MFUGAZZI

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 6:48 PM PDTSpecial Weather StatementOTXGrant42 min
Sep 15, 7:21 PM PDTSevere Thunderstorm WarningOTXAdams, Grant39 min
Sep 15, 7:38 PM PDTSevere Thunderstorm WarningOTXAdams, Grant, Lincoln52 min
Sep 15, 7:57 PM PDTSevere Thunderstorm WarningOTXDouglas, Grant48 min
Sep 15, 8:05 PM PDTFlash Flood WarningOTXChelan55 min
Sep 15, 8:05 PM PDTSevere Thunderstorm WarningOTXAdams, Garfield, Lincoln, Spokane, Whitman40 min
Sep 15, 8:20 PM PDTSevere Thunderstorm WarningOTXLincoln40 min
Sep 15, 8:43 PM PDTSevere Thunderstorm WarningOTXSpokane, Stevens62 min
Sep 15, 8:52 PM PDTSevere Thunderstorm WarningOTXGarfield, Lincoln, Spokane, Whitman53 min
Sep 15, 8:59 PM PDTSevere Thunderstorm WarningOTXDouglas, Ferry, Grant, Lincoln, Okanogan, Stevens61 min
Sep 15, 9:33 PM PDTSevere Thunderstorm WarningOTXFerry, Okanogan, Stevens72 min
Sep 15, 9:40 PM PDTSevere Thunderstorm WarningOTXPend Oreille, Spokane80 min
Sep 15, 10:38 PM PDTSpecial Weather StatementOTXOkanogan37 min

Nearby

Severe Thunderstorm Warnings in Washington, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.